ArticleOsteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA2024
Falsely elevated parathyroid hormone in a patient with osteoporosis: a case report and review.
Article in Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed, 4 citations in OpenAlex.
- Case Report: Falsely elevated PTH level in a young woman caused by immunoassay interference resulting from macro-PTH.Frontiers in endocrinology · 2025Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
7 authors at 3 institutions in 2 countries.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundParathyroid hormone (PTH) measurements can be falsely elevated due to the hormone binding to other molecules (macro-PTH) or immunoassay interference with heterophile, human anti-animal or other antibodies. This is rare but could lead to incorrect diagnosis, unnecessary investigations or avoidance of teriparatide treatment. We report a case of falsely high PTH levels due to assay interference and review the literature on cases of spuriously elevated PTH. CASE REPORT: An 87-year-old woman attending our bone health clinic with osteoporosis had persistently elevated PTH (383-784 pg/ml) using the Roche Cobas e801 immunoassay despite having normal serum calcium, phosphate, 25 hydroxyvitamin D (> 50 nmol/l) and eGFR (> 60 ml/min). To rule out falsely elevated PTH, a polyethylene glycol precipitation (PEG) test was performed which recovered less than 10% of the hormone resulting in a normal level. PTH was also tested on a different assay (Atellica Siemens) that identified a result of 27 pg/ml. The findings were consistent with immunoassay interference likely due to heterophile antibodies giving rise to a spuriously high PTH. DISCUSSION: The presence of unexpectedly high PTH levels should alert physicians to the possibility of false results due to assay interference or macro-PTH. This highlights the importance of clinically correlating results and of good communication with the testing laboratory. Here, we present the case of an 87-year-old woman with spuriously elevated PTH levels due to immunoassay interference likely mediated by heterophile antibodies. The presence of unexpectedly high PTH levels should prompt consideration of the possibility of false results due to assay interference or macro-PTH.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.